Deadly fentanyl crisis plagues teenagers, concerning students and school district

November 29, 2022

Senior Joseph Hernandez initially thought that fentanyl was like any other drug, until he heard that students were overdosing on it.

“I was basically just sad hearing that kids die from just a drug,” Hernandez said. “I just feel like kids need to be more careful. Just because you’re a kid and you want to explore the world and stuff, there’s certain stuff you shouldn’t do.”

Los Angeles Unified School District (LAUSD) announced in September that they will be distributing naloxone, or Narcan, to all their K-12 schools by the end of October in response to the worsening fentanyl drug crisis. Fentanyl is an opioid normally used in medical cases to treat chronic pain, especially in cancer patients. In LAUSD, there have been at least nine fentanyl overdose deaths this school year, including the death of a 15-year-old student at Helen Bernstein High School on Sep. 13. On Oct. 5, a 17-year-old student at El Camino Real Charter High School died of a fentanyl overdose.

“There are some other school districts that already have Narcan on their campuses and with LAUSD being the second largest school district in the nation, it made sense for us to as well,” LAUSD Medical Director Smita Malhotra said. “We do not want any of our students or staff to be a victim of this growing epidemic and so we want to have as much safety precautions that we can take as possible.”

Narcan is an opioid treatment that can be used in emergencies to temporarily suppress the effects of an overdose. According to Malhotra, it is completely harmless regardless of whether a person is overdosing or not. However, it is not a permanent treatment. Health care staff throughout the district are being trained on how to administer Narcan, recognize overdose symptoms and act in case of an overdose. Other school districts around the nation, including Des Moines Public Schools, East Side Union High School District in San Jose, California and Denver Public Schools, are also supplied with Narcan.

“The most important thing is when you administer Narcan to someone, you also call 911 at the same time,” Malhotra said. “Narcan is a temporary reversal of the overdose, so that person still needs medical care.”

On Nov. 29, radio station KNX held a townhall on the dangers of fentanyl, which was recorded live. Speakers included Supt. Alberto Carvalho, medical experts and parents. Centers of Disease Control and Prevention (CDC) states that opioids have become the main driver of overdose deaths in the United States, with 74.8% of overdose deaths in 2020 involving an opioid. According to The Journal of the American Medical Association, adolescent drug use rates remained stable at 30.2-30.4% between 2010-2020, then decreased to 18.7% in 2021.

As the fentanyl drug crisis has continued, facts about the drug have gotten tangled with incorrect information. (Gabrielle Lashley)

Yet, adolescent overdose death rates increased dramatically during that period, with an increased mortality rate of 94.03% from 2019 to 2020. In 2021, 77.14% of those deaths involved fentanyl. Within Los Angeles County alone, fentanyl fatalities rose by 1,280% between 2016 and 2021 according to a report released on Nov. 29 by the LA County Department of Public Health.

“It’s really sad when you see someone go through that path and you can’t really save them because once they get addicted to it, it’s just all they want,” freshman Nemesi Morales said. “It does make me feel sad because I know that if it’s a crisis, that means a lot of families have gone through the same horrible experience.”

According to the United States Drug Enforcement Administration (DEA), one kilogram of illicit fentanyl has the potential to kill about 500,000 people. It is 50-100 times more potent than morphine, according to the CDC, which means even just a small amount of illicit fentanyl can be fatal. Symptoms of a fentanyl overdose include respiratory failure, constricted pupils and cyanosis or blue discoloration of the skin.

The DEA says there is a high risk that pills or other drugs can be laced with fentanyl. Furthermore, it is very difficult to tell if a pill contains fentanyl and this causes many accidental overdoses. It was found that 42% of counterfeit pills that were tested for fentanyl contained at least 2 mg, which is considered a lethal amount. It is possible for these illicit drugs to make it into the hands of some teens who don’t know what they’re really consuming.

“Sometimes we try to sugarcoat things and with fentanyl, there is really no sugarcoating,” Malhotra said. “Like we said, one pill can kill. It’s very unlike other drugs, where an overdose can happen in minutes to hours. With fentanyl, it’s seconds to minutes.”

There are mixed thoughts about the district’s distribution of Narcan. Some Daniel Pearl Magnet High School (DPMHS) students believe that it is a good first step in taking action on the drug crisis. However, they also think that the district could handle the situation a lot better. One student thinks it might lead to more kids doing drugs with the reassurance that they will be treated by the school.

“I would say it’s probably a good move,” junior Angel Zaragoza said. “Even if it’s something small, it might save a life or two. But it also tells the kids, ‘Oh, if you do drugs, we’re going to save you.’”

LAUSD has also hosted family webinars to teach about fentanyl and spread drug awareness. A recorded webinar held on Sep. 30 discussed the origin and effects of fentanyl, signs of an overdose, guidelines to follow in case of an overdose, how to discuss drugs with children, resource hotlines and more.

Many DPMHS students believe it is important to surround themselves with good people and stay in a good environment to avoid drugs. Some also think that the parents should set a good example for their children and the school should take good care of their students.

“You can always say no,” Morales said. “Get help. Ask parents. If you can’t trust your parents, ask friends. Someone who can just reach out and help you. You’re never alone with these problems. I know from experience of feeling alone, it can be very disheartening. You feel like no one is there and that you should just give up. But never give up. You always have to live in life. That’s the only way you get through.”

Leave a Comment

The Pearl Post • Copyright 2023 • FLEX WordPress Theme by SNOLog in

Comments (0)

All The Pearl Post Picks Reader Picks Sort: Newest

Your email address will not be published. Required fields are marked *